Alert archive / Nevada / Red Flag Warnings in 2013

Red Flag Warning 2, NWS Elko, NV

June 17, 2013Elko County, Nevada

NWS Elko, NV issued this red flag warning at Jun 17, 2013, 2:33 PM PDT for Elko County, Nevada. It took effect at Jun 18, 2013, 11:00 AM PDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 17, 2013, 2:33 PM PDT (21:33 UTC)
In effect from
Jun 18, 2013, 11:00 AM PDT
Expired
Jun 18, 2013, 8:56 PM PDT
In force
10 hr
Issued by
NWS Elko, NV

County Elko County, NV

The radar

The Elko radar (KLRX), 129 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 9.6 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2013-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2013-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4276 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

168 
WWUS85 KLKN 172133
RFWLKN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
233 PM PDT MON JUN 17 2013

...DRY GUSTY WINDS EXPECTED ON TUESDAY...

.A PACIFIC STORM SYSTEM WILL APPROACH THE GREAT BASIN ON
TUESDAY...INCREASING SOUTHWEST WINDS CONSIDERABLY. FREQUENT WIND
GUSTS OF 30 MPH OR GREATER ARE EXPECTED TO COMBINE WITH VERY LOW
RELATIVE HUMIDITY TO PRODUCE INCREASED FIRE DANGER TUESDAY
AFTERNOON AND EVENING.

NVZ454-455-457-467>470-181130-
/O.UPG.KLKN.FW.A.0001.130618T1800Z-130619T0400Z/
/O.NEW.KLKN.FW.W.0002.130618T1800Z-130619T0400Z/
CENTRAL LANDER AND EUREKA COUNTIES-WHITE PINE COUNTY-
LANDER/EUREKA COUNTIES SOUTH OF HIGHWAY 50 PLUS NORTHERN NYE
COUNTY-CENTRAL AND WESTERN HUMBOLDT COUNTY-
EASTERN HUMBOLDT COUNTY AND NORTHWESTERN ELKO COUNTY-
SOUTHWESTERN AND CENTRAL ELKO COUNTY-EASTERN ELKO COUNTY-
233 PM PDT MON JUN 17 2013

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 9 PM PDT TUESDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
454...455...457...467...468...469 AND 470...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A RED FLAG
WARNING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY...WHICH IS IN
EFFECT FROM 11 AM TO 9 PM PDT TUESDAY. THE FIRE WEATHER WATCH IS
NO LONGER IN EFFECT.

* AFFECTED AREA...FIRE WEATHER ZONE 454 CENTRAL LANDER AND 
  EUREKA COUNTIES...FIRE WEATHER ZONE 455 WHITE PINE COUNTY...
  FIRE WEATHER ZONE 457 LANDER/EUREKA COUNTIES SOUTH OF HIGHWAY 
  50 PLUS NORTHERN NYE COUNTY...FIRE WEATHER ZONE 467 CENTRAL 
  AND WESTERN HUMBOLDT COUNTY...FIRE WEATHER ZONE 468 EASTERN 
  HUMBOLDT COUNTY AND NORTHWESTERN ELKO COUNTY...FIRE WEATHER 
  ZONE 469 SOUTHWESTERN AND CENTRAL ELKO COUNTY AND FIRE WEATHER 
  ZONE 470 EASTERN ELKO COUNTY.

* WINDS...SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 40 MPH.

* RELATIVE HUMIDITY...MIN RH OF 5 TO 10 PERCENT.

* IMPACTS...THE COMBINATION OF GUSTY WINDS AND LOW HUMIDITY WILL 
  CREATE CRITICAL FIRE WEATHER CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
3 follow-up statements
921 
WWUS85 KLKN 180900
RFWLKN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
200 AM PDT TUE JUN 18 2013

...DRY GUSTY WINDS EXPECTED THIS AFTERNOON AND EVENING...

.A PACIFIC STORM SYSTEM WILL APPROACH THE GREAT BASIN TODAY 
INCREASING SOUTHWEST WINDS CONSIDERABLY. FREQUENT WIND GUSTS OF 30
MPH OR GREATER ARE EXPECTED TO COMBINE WITH VERY LOW RELATIVE
HUMIDITY TO PRODUCE INCREASED FIRE DANGER THIS AFTERNOON AND
EVENING.

NVZ454-455-457-467>470-190000-
/O.CON.KLKN.FW.W.0002.130618T1800Z-130619T0400Z/
CENTRAL LANDER AND EUREKA COUNTIES-WHITE PINE COUNTY-
LANDER/EUREKA COUNTIES SOUTH OF HIGHWAY 50 PLUS NORTHERN NYE
COUNTY-CENTRAL AND WESTERN HUMBOLDT COUNTY-
EASTERN HUMBOLDT COUNTY AND NORTHWESTERN ELKO COUNTY-
SOUTHWESTERN AND CENTRAL ELKO COUNTY-EASTERN ELKO COUNTY-
200 AM PDT TUE JUN 18 2013

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
9 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY
FOR FIRE WEATHER ZONES 454...455...457...467...468...469 AND
470...

* AFFECTED AREA...FIRE WEATHER ZONE 454 CENTRAL LANDER AND 
  EUREKA COUNTIES...FIRE WEATHER ZONE 455 WHITE PINE COUNTY...
  FIRE WEATHER ZONE 457 LANDER/EUREKA COUNTIES SOUTH OF HIGHWAY 
  50 PLUS NORTHERN NYE COUNTY...FIRE WEATHER ZONE 467 CENTRAL 
  AND WESTERN HUMBOLDT COUNTY...FIRE WEATHER ZONE 468 EASTERN 
  HUMBOLDT COUNTY AND NORTHWESTERN ELKO COUNTY...FIRE WEATHER 
  ZONE 469 SOUTHWESTERN AND CENTRAL ELKO COUNTY AND FIRE WEATHER 
  ZONE 470 EASTERN ELKO COUNTY.

* WINDS...SOUTHWEST TO WEST...AVERAGING 15 TO 25 MPH WITH GUSTS
  NEAR 40 MPH. WINDS ACROSS WHITE PINE COUNTY WILL BE STRONGER
  AVERAGING 25-35 MPH GUSTING NEAR 45 MPH.

* RELATIVE HUMIDITY...MINIMUM HUMIDITY OF 4 TO 10 PERCENT IN THE
  AFTERNOON.

* IMPACTS...THE COMBINATION OF GUSTY WINDS AND LOW HUMIDITY WILL
  CREATE CRITICAL FIRE WEATHER CONDITIONS...AND MAKE CONTROL OF
  FIRES VERY DIFFICULT SHOULD AN IGNITION OCCUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

TURNER
512 
WWUS85 KLKN 182112 AAA
RFWLKN

URGENT - FIRE WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE ELKO NV
212 PM PDT TUE JUN 18 2013

...DRY GUSTY WINDS THIS AFTERNOON AND EVENING...

.A PACIFIC STORM SYSTEM WILL APPROACH THE GREAT BASIN TODAY
INCREASING SOUTHWEST WINDS CONSIDERABLY. FREQUENT WIND GUSTS OF
30 MPH OR GREATER ARE EXPECTED TO COMBINE WITH VERY LOW RELATIVE
HUMIDITY TO PRODUCE INCREASED FIRE DANGER THIS LATE AFTERNOON AND
EVENING.

NVZ454-455-457-467>470-190400-
/O.CON.KLKN.FW.W.0002.000000T0000Z-130619T0400Z/
CENTRAL LANDER AND EUREKA COUNTIES-WHITE PINE COUNTY-
LANDER/EUREKA COUNTIES SOUTH OF HIGHWAY 50 PLUS NORTHERN NYE
COUNTY-CENTRAL AND WESTERN HUMBOLDT COUNTY-
EASTERN HUMBOLDT COUNTY AND NORTHWESTERN ELKO COUNTY-
SOUTHWESTERN AND CENTRAL ELKO COUNTY-EASTERN ELKO COUNTY-
212 PM PDT TUE JUN 18 2013

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
454...455...457...467...468...469 AND 470...

* AFFECTED AREA...FIRE WEATHER ZONE 454 CENTRAL LANDER AND 
  EUREKA COUNTIES...FIRE WEATHER ZONE 455 WHITE PINE COUNTY...
  FIRE WEATHER ZONE 457 LANDER/EUREKA COUNTIES SOUTH OF HIGHWAY 
  50 PLUS NORTHERN NYE COUNTY...FIRE WEATHER ZONE 467 CENTRAL 
  AND WESTERN HUMBOLDT COUNTY...FIRE WEATHER ZONE 468 EASTERN 
  HUMBOLDT COUNTY AND NORTHWESTERN ELKO COUNTY...FIRE WEATHER 
  ZONE 469 SOUTHWESTERN AND CENTRAL ELKO COUNTY AND FIRE WEATHER 
  ZONE 470 EASTERN ELKO COUNTY.

* WINDS...SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 45 MPH.
  STRONGEST WINDS ARE EXPECTED ACROSS FIRE WEATHER ZONE 455.

* RELATIVE HUMIDITY...AS LOW AS 5 PERCENT.

* IMPACTS...THE COMBINATION OF GUSTY WINDS AND LOW HUMIDITY WILL 
  CREATE CRITICAL FIRE WEATHER CONDITIONS...AND MAKE CONTROL OF 
  FIRES VERY DIFFICULT SHOULD AN IGNITION OCCUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
851 
WWUS85 KLKN 190356 AAA
RFWLKN

URGENT - FIRE WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE ELKO NV
856 PM PDT TUE JUN 18 2013


NVZ454-455-457-467>470-190500-
/O.CAN.KLKN.FW.W.0002.000000T0000Z-130619T0400Z/
CENTRAL LANDER AND EUREKA COUNTIES-WHITE PINE COUNTY-
LANDER/EUREKA COUNTIES SOUTH OF HIGHWAY 50 PLUS NORTHERN NYE
COUNTY-CENTRAL AND WESTERN HUMBOLDT COUNTY-
EASTERN HUMBOLDT COUNTY AND NORTHWESTERN ELKO COUNTY-
SOUTHWESTERN AND CENTRAL ELKO COUNTY-EASTERN ELKO COUNTY-
856 PM PDT TUE JUN 18 2013

...RED FLAG WARNING IS CANCELED FOR GUSTY WINDS AND LOW RELATIVE
HUMIDITY VALUES FOR FIRE WEATHER ZONES 454...455...457...467...
468...469 AND 470...

THE NATIONAL WEATHER SERVICE IN ELKO HAS CAN CELLED THE RED FLAG
WARNING.

THE COMBINATION OF DECREASING WIND GUSTS AND RELATIVE HUMIDITY
VALUES RECOVERING AS A RESULT OF TEMPERATURES COOLING...HAS
RESULTED IN IMPROVING FIRE DANGER CONDITIONS. THE RED FLAG WARNING
HAS BEEN CANCELED FOR NORTHERN AND CENTRAL NEVADA. 

$$

FITZSIMMONS

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this red flag warning went out at Jun 17, 2:00 AM PDT, 12 hours 33 minutes earlier.

Area forecast discussion, Jun 17, 2:00 AM PDT, 12 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
200 AM PDT MON JUN 17 2013

.SYNOPSIS...ANOTHER WARM AND DRY AFTERNOON ON TAP FOR NEVADA TODAY
WITH HIGH TEMPERATURES WELL ABOVE NORMAL. SOUTHWEST WINDS WILL
INCREASE ON TUESDAY AHEAD OF AN APPROACHING PACIFIC COLD FRONT.
THIS COLD FRONT WILL PASS TUESDAY NIGHT...USHERING COOLER
TEMPERATURES INTO THE GREAT BASIN ON WEDNESDAY.

&&

.SHORT TERM...TODAY AND TUESDAY. CLOSED LOW CONTINUES TO SIT AND
SPIN OFF THE PAC NW COAST THIS MORNING, WITH CLEAR SKIES ACROSS
THE ENTIRE GREAT BASIN.

TODAY...EXPECTING ESSENTIALLY AN INSTANT REPLAY OF SUNDAY. EXPECT
ANOTHER CUMULUS FIELD TO DEVELOP THIS AFTERNOON ACROSS CENTRAL AND
NE NEVADA. MOISTURE CONTINUES TO BE TOO SCARCE TO SUPPORT EVEN DRY
CONVECTION. QUITE WARM THIS AFTERNOON, WITH UPPER 80S AND LOWER
90S COMMON. NOT EXPECTING RECORD HIGH TEMPERATURES, BUT STILL
PLENTY WARM. SW BREEZES WILL BEHAVE THEMSELVES TODAY, AVERAGING
ONLY 10-20 MPH.

TUESDAY...LARGE PACIFIC TROUGH FINALLY BEGINS TO NUDGE EASTWARD,
ARRIVING ON THE PAC NW COAST BY AFTERNOON. PRESSURE GRADIENTS WILL
TIGHTEN IN RESPONSE, MOST NOTABLY DURING THE LATE AFTERNOON AND
EVENING HOURS. 00Z NAM DEVELOPS A 994 MB SURFACE LOW NEAR WENDOVER
TUESDAY EVENING, AS THE MAIN SHORTWAVE EMBEDDED IN THE TROUGH
ARRIVES IN NORTHERN CALIFORNIA. PLENTY OF WIND WILL RESULT, WITH
SW WINDS AVERAGING 15-30 MPH. A WARM DRY WELL-MIXED BOUNDARY LAYER
WILL ENCOURAGE FREQUENTS GUSTS IN THE 30-40 MPH RANGE, AGAIN MOST
LIKELY IN THE EARLY EVENING HOURS BEFORE SUNSET ON TUESDAY. WINDS
ARE EXPECTED TO REMAIN BELOW WIND ADVISORY CRITERIA FOR MOST
LOCALES. STILL, AREAS OF DUST WILL LIKELY BE LOFTED OVER WESTERN
NEVADA BY THESE PREFRONTAL SW WINDS, AND INCLUDED A MENTION OF
DUST TUESDAY EVENING TO MATCH WFO RENO. STILL QUITE WARM TUESDAY
AFTERNOON, WITH UPPER 80S COMMON, BEFORE THE DRY COLD FRONT
ARRIVES TUESDAY NIGHT. TURNER

.LONG TERM...TUESDAY NIGHT THROUGH NEXT MONDAY. MODELS STILL IN
GENERALLY GOOD AGREEMENT WITH THE OVERALL PATTERN. TROF OVER THE
WEST COAST WITH THE LOW CENTER OVER OREGON CONTINUES TO BRING DRY
SOUTHWEST WINDS TO THE CWA ON WEDNESDAY. EXCEPTION IS ALONG THE
EXTREME NW CORNER OF HUMBOLDT COUNTY WHICH POSSIBLY MIGHT SEE A
SHOWER. LATEST MODEL RUNS SLOWER WITH PUSHING THE UPPER LOW
EASTWARD THAN PREVIOUS RUNS. STILL REALLY NO DIFFERENCE FOR THE
CWA EXCEPT FOR SOME LOCAL GUSTY AFTERNOON WINDS. UPPER FLOW MAINLY
WESTERLY AND REMAINS DRY THURSDAY INTO FRIDAY KEEPING THE CWA A
FEW DEGREES BELOW NORMAL. RIDGE BUILDS LATE SATURDAY INTO SUNDAY
FOR WARMER TEMPERATURES. LOOKS EVEN WARMER NEXT MONDAY WITH
TEMPERATURES EXCEPTED TO CLIMB INTO THE UPPER 80S TO MID 90S.
DURING THE SAME TIMEFRAME...GFS PLACES THERMAL TROF OVER NEVADA
WITH LIS NEAR ZERO. HOWEVER...MOISTURE IS EXPECTED TO BE QUITE
LIMITED...WOULD BE LIKE TRYING TO SQUEEZE WATER FROM A TURNIP. JH

&&

.AVIATION...MOSTLY CLEAR SKIES WITH VFR CONDITIONS NEXT 24 HOURS.

&&

.FIRE WEATHER...ANOTHER VERY WARM, VERY DRY AFTERNOON ACROSS THE
FIRE DISTRICT TODAY. MAX TEMPS IN THE UPPER 80S AND LOWER 90S WILL
ONCE AGAIN DRIVE MIN RH DOWN TO 5-10%. SW WINDS WILL AVERAGE 10-20
MPH THIS AFTERNOON AND EVENING. WINDS WILL REMAIN BELOW CRITICAL
LEVELS TODAY, ALTHOUGH SOME GUSTS NEAR 25 MPH CAN BE EXPECTED
ACROSS NW NEVADA LATE THIS AFTERNOON.

TUESDAY...PACIFIC TROUGH ARRIVES IN THE WESTERN GREAT BASIN BY
EVENING. SW WINDS WILL INCREASE CONSIDERABLY TUESDAY AFTERNOON AND
EVENING, AVERAGING 15-30 MPH. DRY WELL-MIXED BOUNDARY LAYER AND
WARM TEMPERATURES WILL ENCOURAGE NUMEROUS GUSTS TO NEAR 40 MPH,
ESPECIALLY LATE TUESDAY AFTERNOON AND TUESDAY EVENING BEFORE
SUNSET. COUPLED WITH VERY DRY MIN RH OF ONCE AGAIN 5-10%,
WIDESPREAD RED FLAG CONDITIONS ARE LIKELY. WILL MAINTAIN THE FIRE
WEATHER WATCH FOR NOW, ALLOWING THE DAY SHIFT TO COORDINATE WITH
THE GACC TODAY AND DETERMINE SPECIFIC RED FLAG WARNING UPGRADES.
FIRE MANAGERS AND CREWS IN THE FIELD SHOULD EXERCISE CAUTION ON
TUESDAY.

DRY COLD FRONT BRINGS COOLER TEMPERATURES AND SLIGHTLY IMPROVED
MIN RH TO NORTHERN NEVADA WEDNESDAY. DRY WEATHER WILL PERSIST
THROUGH NEXT WEEKEND AT LEAST, ACCOMPANIED BY A WARMING TREND AND
CONTINUED LOW MIN RH EACH DAY. TURNER

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING
FOR HUMBOLDT COUNTY...NORTHEASTERN NYE COUNTY...NORTHERN ELKO
COUNTY...NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY...
NORTHWESTERN NYE COUNTY...RUBY MOUNTAINS/EAST HUMBOLDT RANGE...
SOUTH CENTRAL ELKO COUNTY...SOUTHEASTERN ELKO COUNTY...SOUTHERN
LANDER COUNTY AND SOUTHERN EUREKA COUNTY...SOUTHWESTERN ELKO
COUNTY...WHITE PINE COUNTY.

&&

99/87/87/99

Nearby

Red Flag Warnings in Nevada, 2013Every red flag warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.